Alert archive / New York / Tornado Warnings in 2025

Tornado Warning 11, NWS Binghamton, NY

July 3, 2025Tompkins County, New York

NWS Binghamton, NY issued this tornado warning at Jul 3, 2025, 1:45 PM EDT for Tompkins County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2025, 1:45 PM EDT (17:45 UTC)
Expired
Jul 3, 2025, 2:15 PM EDT
In force
30 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Tompkins County, NY

The radar

The Binghamton radar (KBGM), 49 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2025-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2025-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
364 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Jul 3, 1:41 PM EDT, 4 minutes earlier.

Area forecast discussion, Jul 3, 1:41 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
141 PM EDT Thu Jul 3 2025

.SYNOPSIS...
A cold front will push through the region this afternoon and
evening with scattered showers and thunderstorms. A few
thunderstorms may be severe with damaging wind gusts and hail.
High pressure moves in behind the front, bringing wonderful
weather for the 4th of July and into the weekend.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
130 PM Update...

Severe thunderstorm watch has been issued. Severe thunderstorms
with damaging winds and isolated large hail will be possible in
the watch area this afternoon and evening.

Also, LCL heights for most of the area is now showing about 1250
meters, however, where current storms are in the Finger Lakes
Region the LCL heights are slightly lower and although not
expected, can't rule out an isolated tornado.

1230 PM Forecast...

Short wave and associated surface cold front will be dropping
out of Ontario, Canada and into Central NY this afternoon. This
will bring a round of showers and thunderstorms to the region
this afternoon and likely will linger into the evening across
NE PA. Plenty of sunshine this morning and early afternoon has
increased instability out ahead of the front with surface based
CAPE values approaching 1500 J/kg across the Southern Tier and
into NE PA. Model soundings show inverted V from about H850 to
the surface, which will help produce strong wind gusts in any
convection this afternoon. SPC Meso Analysis indicating DCAPE
values of 800 - 1000 J/kg, so it should be a favorable
environment for these storms to produce strong downdrafts.

At this time, the most favorable area for severe storms this
afternoon appears to still be across the Southern Tier and into
NE, but can't rule out an isolated cell across Central NY as
well. As the upper trough also swings in late this afternoon and
early this evening, midlevel lapse rates increase above 7C/km,
and with high 0-6km bulk shear around 45 - 50KT, large hail
could be possible, especially in any rotating updrafts. The
tornado threat today is very low, as LCL heights are close to 2K
meters with all the dry air in the low levels and low level
helicity values are also weak. SPC continues to highlight a
Slight Risk for severe weather across areas east of I-81 in NY
and much of NEPA and a marginal risk still exists elsewhere. It
is very possible that a severe thunderstorm watch will be needed
for portions of the area for this afternoon and evening,
depending how cell development evolves over the next hour or
two.

The cold front is expected to be through the region by mid
evening, with high pressure and clear skies building in behind
it. The 4th of July will be an absolutely wonderful weather
day with high pressure in control. NW flow into the area from
Canada will provide a warm, dry airmass with clear skies for
most of the day. May see some elevated smoke high in the
atmosphere due to Canadian wildfires, but looking at current
upstream METSAT shows the smoke isn't as thick as previous
weeks. Temperatures will be in the mid 70 to low 80s and lows
down into the low 50s tomorrow night.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
1230 PM Update...

Stuck with NBM forecast with no changes and high pressure
through the weekend. There still remains a chance to see heat
advisory criteria (HI>= 95F) in NY urban areas on Sunday, but
heat index values will remain PA criteria (HI>=100F).

305 AM Update

High pressure remains in place on Saturday, with sunny skies,
low to moderate humidity and above average high temperatures
well into the 80s for most locations. No changes for Saturday
night, with high pressure still in place but it will be more
humid and muggy, with lows in the 60s. Upper level ridge moves
over the area on Sunday with a southwesterly return flow in the
low to mid levels of the atmosphere. This will bring hot and
humid conditions as 1000-500mb thicknesses reach 579dm and 850mb
temperatures jump up to +19C. Latest guidance has afternoon
highs on Sunday reaching the upper 80s to lower 90s areawide.
These temperatures will combine with dew points in the mid to
upper 60s to bring heat indices into the low/mid 90s in the
valleys. A few locations could get close to heat advisory
criteria, and is something that will need to be watched in the
coming days.

There is a chance for a few showers or isolated t'storms Sunday
night as the upper level trough over the central great lakes
gradually drifts east...but overall likely staying precipitation
free, but humid and muggy with lows in the mid to upper 60s expected.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
1230 PM Update...

No notable changes have been made to the long term forecast and
stuck with NBM through the period. Heat could be an issue on
Monday, but there is some potential for thunderstorms in the
afternoon and evening that could limit heating. Those showers
and storms may continue into the overnight hours on Tuesday as
slow moving front sags southward through the region. Behind that
front, models diverge in solutions with timing of an upper
trough towards the end of the week. At this time, NBM brings in
high chance to likely PoPs by Thursday afternoon, but this could
significantly change in the coming days if the upper trough is
delayed or less amplified than currently advertised.

305 AM Update

A rather active summer weather patter is shaping up for much of the
long term period. A weak frontal system passed through the area on
Monday, bringing chances for scattered showers and thunderstorms to
the area. Deep layer, 0-6km shear values are progged to be between
20-30 kts, which is modest, but could still allow for some organized
convection to develop in a potentially moderately unstable atmosphere,
as MLCAPE reaches 800-1500 J/kg.

The heat still remains on Monday, as 850mb temperatures surge to
about +20C along and ahead of the front. This will support highs in
the mid-80s to lower 90s...with the highest readings over the
southern tier and NE PA. Dew points will be quite high in the mid-
60s to lower 70s in the afternoon. This will bring the heat index to
the upper 80s to mid-90s...and perhaps even 95 to 100 in the Wyoming
Valley region.

The slow moving front looks to potentially stall or washout near the
Twin Tiers for Tuesday. This will keep a slight chance to chance for
showers and isolated thunderstorms in the forecast on Tuesday. Dew
points don't fall very much at all, but temperatures should be about
5 degrees lower as light northwest winds take hold. Perhaps a few
lingering showers into Tuesday night near and east-southeast of
Binghamton otherwise partly cloudy and seasonably mild. Another weak
front moving in from the Great Lakes region will keep a chance for
showers and isolated t'storms in the forecast Wednesday, along with
warm and humid typical mid summer conditions. There is increasing
timing and position differences in the 00z deterministic model
guidance by the middle to end of next week. With this in mind,
decided to keep the official forecast in line with the NBM ensemble
weighted guidance. This brings another trough and associated front
through the area next Thursday, with high chance to low end likely
PoPs for showers and storms. Temperatures remain steady, just a few
degrees above average during the day and overnight.&&

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Cold front will push through the region this afternoon with scattered
rain showers and thunderstorms at ITH/ELM/BGM/AVP. Some of
these storms could be severe, which would produce IFR
conditions and strong to damaging winds if they moved over a
terminal. Uncertainty remains as to the exact timing and
location of the strongest storms, but tempo have been used at
this time, but amendments will be likely.

Storms should exit and/or dissipate by the evening, with VFR
conditions through the overnight hours expected.

Outlook...

Friday through Sunday...Mainly VFR.

Monday...Scattered showers and thunderstorms possible, with
associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DK/MPK
NEAR TERM...MPK
SHORT TERM...MPK/MJM
LONG TERM...MPK/MJM
AVIATION...JTC
Hazardous weather outlook, Jul 3, 1:33 PM EDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
133 PM EDT Thu Jul 3 2025

NYZ015>017-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-041745-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
133 PM EDT Thu Jul 3 2025

...SEVERE THUNDERSTORM WATCH 484 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

NYZ009-018-036-037-041745-
Northern Oneida-Onondaga-Madison-Southern Oneida-
133 PM EDT Thu Jul 3 2025

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 12:56 PM EDTSevere Thunderstorm WarningBGMSteuben49 min
Jul 3, 1:05 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca, Tompkins, Yates40 min
Jul 3, 1:22 PM EDTSevere Thunderstorm Warning Considerable damage threatBGMCayuga, Seneca23 min
Jul 3, 1:29 PM EDTSevere Thunderstorm WarningBGMSchuyler, Steuben, Yates46 min
Jul 3, 1:39 PM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Tompkins, Yates36 min
Jul 3, 1:42 PM EDTSevere Thunderstorm Warning Considerable damage threatBGMCayuga, Cortland, Onondaga48 min
Jul 3, 2:06 PM EDTSevere Thunderstorm Warning Considerable damage threatBGMBroome, Chemung, Schuyler, Tioga, Tompkins39 min
Jul 3, 2:10 PM EDTSevere Thunderstorm Warning Considerable damage threatBGMCayuga, Cortland, Madison, Onondaga35 min
Jul 3, 2:31 PM EDTSevere Thunderstorm Warning Considerable damage threatBGMBroome, Chenango, Tioga59 min
Jul 3, 3:14 PM EDTSevere Thunderstorm Warning Considerable damage threatBGMBroome, Delaware46 min
Jul 3, 3:46 PM EDTSevere Thunderstorm WarningBGMDelaware29 min
Jul 3, 3:57 PM EDTSevere Thunderstorm Warning Considerable damage threatBGMSullivan48 min
Jul 3, 4:35 PM EDTSevere Thunderstorm WarningBGMSullivan40 min
Jul 3, 5:10 PM EDTSevere Thunderstorm WarningBGMSullivan20 min
Jul 3, 3:28 PM EDTSevere Thunderstorm Warning Destructive damage threatBGMSusquehanna, Wayne32 min
Jul 3, 3:36 PM EDTSevere Thunderstorm WarningBGMSusquehanna24 min
Jul 3, 3:48 PM EDTSevere Thunderstorm WarningBGMBradford, Lackawanna, Susquehanna, Wyoming42 min
Jul 3, 3:55 PM EDTSevere Thunderstorm WarningBGMLuzerne35 min
Jul 3, 4:00 PM EDTSevere Thunderstorm WarningBGMLackawanna, Susquehanna, Wayne45 min

Nearby

Tornado Warnings in New York, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.